Brain Atrophy in Schizophrenics Linked to Antipsychotic Drugs
A new study has suggested that the loss of brain volume in schizophrenics may be the result of medication.
Researchers in Europe have confirmed a link between antipsychotic medication and a small but measurable decrease in brain volume in patients with schizophrenia.
While all individuals experience a degree of loss in brain volume—commonly known as atrophy—due to age, previous studies have noted that those suffering from schizophrenia lose brain volume at a faster rate than healthy individuals. No definitive reason has been previously given for this accelerated loss, but researchers from the University of Oulu, Finland and the University of Cambridge have confirmed speculations that anti-psychotic medication used by schizophrenic patients is associated with declines in brain volume.
Their findings, published in the online journal PLOS ONE, identified the rate of decrease by comparing the brain scans of 33 patients with schizophrenia with 71 healthy individuals over a nine-year period. The former were discovered to have lost brain volume at a rate of 0.7% each year, while the latter lost just 0.5% per year. The study also confirmed that the rate of loss was greater when higher doses of antipsychotic medication were used.
Why the medication was causing the greater rate of atrophy remains unclear, as does whether older types of medication might causes greater volume decreases than newer brands, though similar decline rates were found with both classes of antipsychotic medication. Researchers also stressed that the loss of brain volume had no effect on the participants during the entire nine-year period covered in the study.
“Patients should not stop their medication on the basis of this research,” said Dr. Graham Murray, from the Behavioral and Clinical Neuroscience Institute and the Department of Psychiatry at University of Cambridge. Dr. Graham added that more research will be needed to determine whether the brain volume loss will have any long-term effects on schizophrenic patients.